Alert archive / Iowa / Wind Advisories in 2025
Wind Advisory 8, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Apr 28, 2025, 5:03 PM CDT for 16 counties in Iowa. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2025, 5:03 PM CDT (22:03 UTC)
- Expired
- Apr 28, 2025, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
Counties Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
105 WWUS73 KDMX 282203 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 503 PM CDT Mon Apr 28 2025 IAZ004>007-015>017-023>026-033>037-290100- /O.NEW.KDMX.WI.Y.0008.250428T2203Z-250429T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin- Including the cities of Forest City, Humboldt, Lake View, Early, Fort Dodge, Webster City, Northwood, Iowa Falls, Mason City, Schaller, Belmond, Manson, Rockwell City, Lake Mills, Pocahontas, Fonda, Britt, Eagle Grove, Emmetsburg, Gilmore City, Hampton, Eldora, Estherville, Garner, Ackley, Rolfe, Laurens, Wall Lake, Clarion, Manly, Algona, Sac City, Clear Lake, Lake City, Pomeroy, Kanawha, and Odebolt 503 PM CDT Mon Apr 28 2025 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of central, north central, northwest, and west central Iowa. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Donavon
1 follow-up statement
752 WWUS73 KDMX 290050 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 750 PM CDT Mon Apr 28 2025 IAZ004>007-015>017-023>026-033>037-290200- /O.EXP.KDMX.WI.Y.0008.000000T0000Z-250429T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin- Including the cities of Lake Mills, Northwood, Kanawha, Webster City, Clarion, Manly, Laurens, Pomeroy, Estherville, Forest City, Fort Dodge, Eldora, Britt, Algona, Pocahontas, Manson, Eagle Grove, Belmond, Ackley, Iowa Falls, Clear Lake, Humboldt, Wall Lake, Schaller, Rockwell City, Fonda, Early, Gilmore City, Lake City, Rolfe, Hampton, Sac City, Emmetsburg, Garner, Lake View, Odebolt, and Mason City 750 PM CDT Mon Apr 28 2025 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Wind speeds have diminished and thus the advisory will be allowed to expire. Gusty breezes with wind gusts of 30 to around 40 MPH will be possible at times through the remainder of the evening. $$ Ansorge
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 28, 2:32 PM CDT, 2 hours 31 minutes earlier. Its key messages:
- Although conditional, a Moderate Risk (4/5) of severe weather is in place for northern Iowa Monday afternoon and Monday night with an Enhanced Risk (3/5) elsewhere. Confidence in initiation is low, but any storms that do develop would be capable of high end severe weather, including strong/significant tornadoes (EF2+).
- More storms midweek with some stronger storms possible across southern Iowa.
- Friday and Saturday will be dry with temperatures recovering back into the 70s.
Area forecast discussion, Apr 28, 2:32 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 232 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Although conditional, a Moderate Risk (4/5) of severe weather is in place for northern Iowa Monday afternoon and Monday night with an Enhanced Risk (3/5) elsewhere. Confidence in initiation is low, but any storms that do develop would be capable of high end severe weather, including strong/significant tornadoes (EF2+). - More storms midweek with some stronger storms possible across southern Iowa. - Friday and Saturday will be dry with temperatures recovering back into the 70s. && .DISCUSSION... Issued at 229 PM CDT Mon Apr 28 2025 Short Term: A positively-tilted longwave trough encapsulates much of the western CONUS, a closed low embedded in it over Utah. An upper-level jet has rounded the trough base and is pulling large section of the source wave into the Northern Plains today, generating height falls up to 10 dam there, deepening the surface low that is over the Dakotas. Tailing to itself is an advancing dry line that will arrive in Iowa later this afternoon. Ahead of the dry line is a surface trough. The remaining closed low over Utah will be left to sink into the SW US. The surface warm front will lift into Minnesota through the day today and set up the triple point near KFSD. An EML, sampled at +11C from the 12z TOP sounding, will coat the state, steepening mid-level lapse rates in the neighborhood of -8.5 C/km; this translates to MLCAPE values exceeding 3000 J/kg. The midday convection will pose a hail threat. Gradient winds increase as the system nears, increasing the pressure gradient to around 40 ub/km, translating to sustained winds up to around 35mph this afternoon, gusts to around 45mph. The gusts have a better chance of being achieved in the cleared parts of western Iowa. Have issued an SPS for this. As we get into the late afternoon hours, clearing near the dry line will bring surface-based convection into focus as the boundary layer fully mixes and the ML CIN drops below -100 J/kg. LCLs are around 500m. Deep-layer shear is best across northern and western Iowa, totaling around 60kts, but not to discount the still-supportive 40- 50 kts across southern Iowa. Shear vectors will lean more orthogonal in relation to the dry line, supporting supercells, those of which will have right mover motions over 50mph thanks to the overall fast winds in the environment. The aforementioned upper-level jet will impinge on the warm sector over NW IA, its influence exhibited on the consistent 50kt LLJ overhead today. That component is driving up the low-level shear over 25kts and elongating the hodographs. Streamwise ingest in the lowest 0.5km will be over 95%, allowing storms to realize nearly all the low-level shear available. SRH values over 300 m^2/sec^2 are enough to tell you that there's plenty of potential for rotation near the surface. There covers the thermodynamics and organization of the environment today, which to summarize is conducive to high-end severe weather threats including damaging winds, very large hail and tornadoes (some strong). The question that remains is what sources of lift will be able to launch parcels to the LFC? At the synoptic scale, the better height falls are in Minnesota, moving the deepening surface feature away from Iowa. The favorable jet quadrants as well as its warm sector crossing are also displaced to the northwest. This explains the CI in NW Iowa, which resides closer to these features. Summarizing the synoptic support well over our area is the Q vectors, which diverge over us this afternoon and evening. That leaves us to smaller scale features. We have the dry line coming in, but warm sector winds are southwesterly, leading to poor convergence. The dry line predictably stalls around sunset and better frontogenetical forcing in the form of a cold front will catch up with it, continuing the chances for storms across Iowa before midnight. It will have the EML to overcome which is coming in warmer than forecasted per 18z soundings. We're at the mercy of mesoscale features to increase convergence. Some of the HRRR runs before 12z hinted at the slightest possibility of this in central Iowa. The concern would be that there would be just enough for only one or two storms, and those storms would have the warm sector all to themselves. This is the low confidence (<10%) but worst-case scenario for somewhere in central Iowa. Not to be neglected is southern Iowa where it looks like there will be enough synoptic kinematics to fire off convection in northern MO, moving into this area. Actually, the 0-0.5km shear is better in southern Iowa, so the all-hazards risk, including tornadoes, still holds in spite of the stronger capping. Long Term: The leftover portion of the trough will be shoved eastward once a positively-tilted trough moves in from the PNW, presenting a southern and northern stream pair of waves to the central US. The majority of the Gulf moisture will be tied into the southern stream, then shunted towards the Ohio River Valley as the northern stream deepens. There will be enough of a retreat of moisture to push PWATs back over 1 inch which will be plenty enough for precipitation, even convection. At the synoptic level, this is supported by upper-level divergence and the left exit region of the southern stream jet, in addition to Q-vector convergence. MUCAPE values may graze 1000 J/kg by Wednesday afternoon. Can't rule out some storm organization potential, but the wind field loses favorability before peak heating maximizes instability in the afternoon. Upper-level ridging replaces the troughing by Friday which will keep us dry through at least Saturday. Temperatures will also recover into the 70s. Active spring weather resumes as early as Sunday once a longwave trough closes off and moves inland on the West Coast. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1241 PM CDT Mon Apr 28 2025 Have added Prob30 for KDSM for incoming showers and storms from the southwest. Main change of note was removing Prob30 groups for KFOD and KDSM for thunderstorms this afternoon during peak severe weather hours. Confidence not there for storms to move through the center of the state. KMCW and KALO have the highest chances for seeing thunderstorms this evening, followed by KOTM after sunset. All modes of severe weather to accompany the storms. A front passes afterward with gusty winds continuing overnight. IFR stratus to linger over the northeast. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jimenez AVIATION...Jimenez
Hazardous weather outlook, Apr 28, 5:27 AM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 527 AM CDT Mon Apr 28 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 527 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered storms this morning in northern Iowa could be strong to severe with hail up to 1 inch. Severe weather remains likely in the region this afternoon through evening with a level 4 of 5 risk for severe weather in northern Iowa and a level 3 of 5 conditional risk in much of the rest of Iowa. Damaging winds, very large hail, and tornadoes; some strong, are all possible. The highest chances are in northern Iowa, north of US-20 with more uncertainty in storm coverage farther south and west. Many locations will not see any storms today, but if/where storms develop, they have the potential to be extremely strong and dangerous. Today will also be windy with gusts up 45 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered non-severe storms return to the forecast Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into evening.
In the hours before
Special weather statement, Apr 28, 2:28 PM CDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Des Moines IA 228 PM CDT Mon Apr 28 2025 IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-290000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon- Guthrie-Dallas-Cass-Adair- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, and Fontanelle 228 PM CDT Mon Apr 28 2025 ...Stronger Winds Developing over Northwestern Iowa... Southerly winds are increasing across the area due to an approaching storm. Sustained winds of 30 to 35 mph with gusts to 45 mph are occurring over the region. The winds will remain brisk for the next several hours. If traveling across northwestern Iowa; be aware of cross winds while driving along all highways and interstates but especially east west directed travel. Persons in high profile vehicles or towing a trailer may experience more difficult travel due to the stronger winds and wind gusts.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:51 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 24 min |
| Apr 28, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 47 min |
| Apr 28, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 49 min |
| Apr 28, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 36 min |
| Apr 28, 5:43 PM CDT | Tornado Warning | DMX | Emmet, Palo Alto | 16 min |
| Apr 28, 5:55 PM CDT | Tornado Warning | DMX | Emmet, Kossuth | 22 min |
| Apr 28, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 33 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.